South Dakota, 2003

Hail in South Dakota, September 17, 2003

September 17, 2003 · NWS ABR · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 17, 7:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 17, 7:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT WED SEP 17 2003

.SHORT TERM...UPDATE PLANNED.
UPPER AIR DATA SHOWS A WELL STACKED SYSTEM ASSOCIATED WITH THE
MID-CONTINENT LONG WAVE TROUGH.  INDUCED BLOCKING RIDGE BETWEEN THE
TROUGH AND HURRICANE ISABEL...MEANS MOST FLOW OVER THE CENTRAL
PLAINS WILL BE DIRECTED INTO CANADA.  THIS HOLDS WELL WITH CURRENT
PACKAGE.  COLD FRONT HAS PASSED THROUGH THE EASTERN PORTIONS OF
CWA.  TEMPERATURES HOLDING FAIRLY STEADY UNDER CLOUD COVER.
ANTICIPATE CLOUDS TO REMAIN OVERNIGHT SO WILL NOT ADJUST GOING
FORECAST LOWS.  WILL ONLY ADJUST PRECIP TYPE AND COVERAGE.  WILL
NEED TO KEEP EYE ON WESTERN ZONES AS HAVE NOTED THAT TEMPERATURES
HAVE DROPPED INTO 30S NEAR THE CWA BOUNDARY...WHICH MEANS SOME RAIN
MAY MIX WITH SNOW IN THAT AREA LATE TONIGHT.  PRECIPITATION CHANGING
CHARACTER FROM SHOWERS AND THUNDERSTORMS TO STRATIFORM ACROSS CWA.
STILL A FEW ISOLATED -TSRA VICINITY CAMPBELL AND MCPHERSON COUNTIES
...BUT THOSE ARE MOVING RAPIDLY INTO NORTH DAKOTA.  MCNULTY

.ABR...NONE.
Hazardous weather outlook, Sep 17, 4:16 AM CST, 17 hours 14 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...INTO THIS EVENING.  THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORM DEVELOPMENT OVER NORTHEAST SOUTH DAKOTA.  THE MAIN
THREATS WOULD BE HAIL AND WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR EARLY TONIGHT ACROSS
NORTHEAST SOUTH DAKOTA.

TDK

The radar

The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clark

When
September 17, 9:30 PM CST
Where
Clark County, 4 mi S of Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -97.567

Hail, Codington

When
September 17, 10:00 PM CST
Where
Codington County, 5 mi NE of Wallace
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.133, -97.400

Hail, Day

When
September 17, 10:01 PM CST
Where
Day County, 12 mi SW of Waubay
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -97.483

Hail, Day

When
September 17, 10:45 PM CST
Where
Day County, 1 mi N of Waubay
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.350, -97.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5337123, 5337124, 5337125, 5337126.